Tags

Type your tag names separated by a space and hit enter

Hepatic toxicity possibly associated with kava-containing products--United States, Germany, and Switzerland, 1999-2002.
MMWR Morb Mortal Wkly Rep. 2002 Nov 29; 51(47):1065-7.MM

Abstract

Since 1999, health-care professionals in Germany, Switzerland, and the United States have reported the occurrence of severe hepatic toxicity possibly associated with the consumption of products containing kava (i.e., kava kava or Piper methysticum). A total of 11 patients who used kava products had liver failure and underwent subsequent liver transplantation. On March 25, 2002, in response to five such case reports (four in Europe and one in the United States), the Food and Drug Administration (FDA) issued a consumer advisory and subsequently completed an investigation already underway of a similar U.S. case. This report presents the investigation of the two U.S. cases of liver failure associated with kava-containing dietary supplement products and summarizes the European cases. FDA continues to advise consumers and health-care providers about the potential risk associated with the use of kava-containing products.

Authors

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

12500906

Citation

Centers for Disease Control and Prevention (CDC). "Hepatic Toxicity Possibly Associated With Kava-containing products--United States, Germany, and Switzerland, 1999-2002." MMWR. Morbidity and Mortality Weekly Report, vol. 51, no. 47, 2002, pp. 1065-7.
Centers for Disease Control and Prevention (CDC). Hepatic toxicity possibly associated with kava-containing products--United States, Germany, and Switzerland, 1999-2002. MMWR Morb Mortal Wkly Rep. 2002;51(47):1065-7.
Centers for Disease Control and Prevention (CDC). (2002). Hepatic toxicity possibly associated with kava-containing products--United States, Germany, and Switzerland, 1999-2002. MMWR. Morbidity and Mortality Weekly Report, 51(47), 1065-7.
Centers for Disease Control and Prevention (CDC). Hepatic Toxicity Possibly Associated With Kava-containing products--United States, Germany, and Switzerland, 1999-2002. MMWR Morb Mortal Wkly Rep. 2002 Nov 29;51(47):1065-7. PubMed PMID: 12500906.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hepatic toxicity possibly associated with kava-containing products--United States, Germany, and Switzerland, 1999-2002. A1 - ,, PY - 2002/12/26/pubmed PY - 2003/1/1/medline PY - 2002/12/26/entrez SP - 1065 EP - 7 JF - MMWR. Morbidity and mortality weekly report JO - MMWR Morb Mortal Wkly Rep VL - 51 IS - 47 N2 - Since 1999, health-care professionals in Germany, Switzerland, and the United States have reported the occurrence of severe hepatic toxicity possibly associated with the consumption of products containing kava (i.e., kava kava or Piper methysticum). A total of 11 patients who used kava products had liver failure and underwent subsequent liver transplantation. On March 25, 2002, in response to five such case reports (four in Europe and one in the United States), the Food and Drug Administration (FDA) issued a consumer advisory and subsequently completed an investigation already underway of a similar U.S. case. This report presents the investigation of the two U.S. cases of liver failure associated with kava-containing dietary supplement products and summarizes the European cases. FDA continues to advise consumers and health-care providers about the potential risk associated with the use of kava-containing products. SN - 0149-2195 UR - https://www.unboundmedicine.com/medline/citation/12500906/Hepatic_toxicity_possibly_associated_with_kava_containing_products__United_States_Germany_and_Switzerland_1999_2002_ L2 - http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5147a1.htm DB - PRIME DP - Unbound Medicine ER -